Risks With Mood Stabilizer Medication for Depression | The Ranch

We Can Help. Call Today. 844-876-7680

Back to All Blogs

Risks Associated With Mood Stabilizer Medication for Depression

September 6, 2017 Articles
woman with heads in her knees

In most cases, depression, or “major depressive disorder” (MDD), is treated with antidepressant medication and psychotherapy. Sometimes, however, a mood stabilizer for depression is recommended. It can be difficult to find the right combination of medications to provide maximum relief from your symptoms, while minimizing any side effects. Other medications that might be recommended for major depressive disorder include antipsychotics, anti-anxiety medications, seizure medications and, in less common cases, stimulants.

Symptoms of Major Depressive Disorder

Before we explore the risks of using mood stabilizers or other medications for depression, let’s review the symptoms of MDD. In order to diagnose MDD, these symptoms must be present for most of the day on most days for a prolonged period of time and to the degree that they disrupt your ability to function at home, work, and with friends.

  • Deep relentless sadness
  • Anger
  • Restlessness or agitation
  • Problems sleeping (may be insomnia or oversleeping)
  • Problems with appetite and changes in weight (may include weight gain or loss)
  • Loss of interest in activities you previously enjoyed
  • Thoughts of death and/or suicidal ideation
  • Vague unexplained physical ailments

For some people with MDD, the anger and agitation symptoms seem to be more prominent. For others with MDD, the fatigue, physical complaints and weight gain seem to be more prominent. Different medications tend to work more effectively on different groups of symptoms, and that is why such a wide range of medications is used to treat this disorder.

Risks and Side Effects

The risks associated with using a mood stabilizer for depression have to do with how your body responds to the medication and what happens to your moods. The side effects of mood stabilizers include changes in your mood state, but may also include a number of physical issues.

Risks include:

  • Sometimes, despite every indication that this is the best choice for your symptoms, the medication is not effective and you don’t experience relief.
  • An increase in symptoms. While rare, one risk with any medication is a paradoxical effect in which the medication actually makes your symptoms worse. For example, when using a mood stabilizer that has proven benefits for alleviating anger and agitation, there is a risk that other symptoms such as sadness and fatigue could get worse.
  • Mood stabilizers can be very safe medications when taken as prescribed, but the risks of using them increase if you don’t take them exactly as your doctor directs. Sometimes you also need to have regular blood tests to check the levels of the medication in your system. If the levels get too high, you can become seriously ill.
  • These are medications that cannot be stopped abruptly, so if you don’t like how you feel on a mood stabilizer, you must work with your doctor to stop taking it safely.

Physical side effects of mood stabilizers can include:

  • Stomach discomfort: nausea, vomiting and/or diarrhea
  • Trembling or shaking
  • Increased thirst
  • Increased urination
  • Weight gain, especially at first
  • Sedation or drowsiness
  • Skin rashes, itchiness
  • Sexual problems

These risks and side effects range from uncomfortable and inconvenient to potentially life threatening. Because of how serious they can be, it is important to work closely with your doctor throughout your treatment. Many of the unpleasant physical side effects tend to fade after those uncomfortable initial weeks, but if you are having trouble toughing it out, talk with your doctor. Don’t make any medication or dosage changes without a doctor’s blessing.

And remember, while this list of side effects and risks may sound overwhelming, many people experience very few side effects or none at all. And, because relief from the symptoms of MDD makes life so much better, a short period of discomfort may well be worth it.

Sources

http://www.webmd.com/bipolar-disorder/guide/medications-bipolar-disorder#1

https://www.nimh.nih.gov/health/topics/mental-health-medications/index.shtml

http://www.mayoclinic.org/diseases-conditions/depression/basics/treatment/con-20032977

Our Locations